# SDR FQAR20150305020

- Difficulty date: March 4, 2015
- Submitted: March 5, 2015
- Operation: General aviation
- Aircraft: N971PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496031
- Aircraft time: 7,092 hours
- Engine: Lyc O360A1H6
- Propeller: Hartzl HCC2YR2
- System (JASC): 3260 · Landing Gear Position and Warning
- Part: Squat Switch
- Part number: 89291004
- Condition: Separated
- Location: Zone 700
- Part time: 477 hours, 1,432 cycles
- Stage of operation: TX
- How discovered: O
- Nature of condition: N
- Precautionary procedure: O

## Discrepancy

THE PILOTS WERE PERFORMING A PREFLIGHT INSPECTION. WHEN THE BATTERY MASTER WAS TURNED ON, THE GEAR UNSAFE LIGHT IMMEDIATELY ILLUMINATED AND THE GEAR WARNING HORN SOUNDED.  BEFORE TURNING THE MASTER OFF, THEY NOTED THE GEAR SELECTOR HANDLE WAS IN THE DOWN POSITION AND THE GEAR DOWN AND LOCKED LIGHTS WERE ALL GREEN. INSPECTION REVEALED THE LT MLG SQUAT SWITCH HAD AT LEAST 2 BROKEN WIRES, CAUSING A GEAR UNSAFE INDICATION. THE DESIGN OF THE ACFT LANDING GEAR SWITCHES HAS BEEN PROBLEMATIC FOR THIS FLIGHT SCHOOL. THE WIRING HARNESS IS PRONE TO BREAKAGE BECAUSE THE INSTALLATION OF SHRINK WRAP FORCES THE WIRES TO BEND IMMEDIATELY OUTSIDE THE SWITCH. ADDITIONALLY, THE WIRES ARE NOT STRAIGHTENED OUT WHEN THE SHRINK WRAP IS SHRUNK SO SOME WIRES ARE PULLED WHILE OTHERS ARE BULGING OUT.
